• Previous Article
    Foveated compressive imaging for low power vehicle fingerprinting and tracking in aerial imagery
  • IPI Home
  • This Issue
  • Next Article
    Uniqueness for an inverse problem for a semilinear time-fractional diffusion equation
January  2017, 11(1): 151-176. doi: 10.3934/ipi.2017008

Non-linear Tikhonov regularization in Banach spaces for inverse scattering from anisotropic penetrable media

Center for Industrial Mathematics, University of Bremen, 28359 Bremen, Germany

Received  December 2015 Revised  September 2016 Published  January 2017

Fund Project: The authors are supported by German Research Foundation (DFG) grant Le 2499/2-1.

We consider Tikhonov and sparsity-promoting regularization in Banach spaces for inverse scattering from penetrable anisotropic media. To this end, we equip an admissible set of material parameters with the $L^p$-topology and use Meyers' gradient estimate for solutions of elliptic equations to analyze the dependence of scattered fields and their Fréchet derivatives on the material parameter. This allows to show convergence of a non-linear Tikhonov regularization against a minimum-norm solution to the inverse problem, but also to set up sparsity-promoting versions of that regularization method. For both approaches, the discrepancy is defined via a $q$-Schatten norm or an $L^q$-norm with $1 < q < ∞$. Numerical reconstruction examples indicate the reconstruction quality of the method, as well as the qualitative dependence of the reconstructions on $q$.

Citation: Armin Lechleiter, Marcel Rennoch. Non-linear Tikhonov regularization in Banach spaces for inverse scattering from anisotropic penetrable media. Inverse Problems & Imaging, 2017, 11 (1) : 151-176. doi: 10.3934/ipi.2017008
References:
[1]

L. Armijo, Minimization of functions having Lipschitz continuous first partial derivatives, Pacific J. Math., 16 (1966), 1-3. doi: 10.2140/pjm.1966.16.1. Google Scholar

[2]

A. Chambolle and T. Pock, A first-order primal-dual algorithm for convex problems with applications to imaging, Journal of Mathematical Imaging and Vision, 40 (2011), 120-145. doi: 10.1007/s10851-010-0251-1. Google Scholar

[3] D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory, 3rd edition, Springer, 2013. doi: 10.1007/978-1-4614-4942-3. Google Scholar
[4]

I. Daubechies, Orthonormal bases of compactly supported wavelets, Communications on Pure and Applied Mathematics, 41 (1988), 909-996. doi: 10.1002/cpa.3160410705. Google Scholar

[5] I. Daubechies, Ten Lectures on Wavelets, SIAM, 1992. doi: 10.1137/1.9781611970104.fm. Google Scholar
[6]

I. DaubechiesM. Defrise and C. De Mol, An iterative thresholding algorithm for linear inverse problems with a sparsity constraint, Comm. Pure Appl. Math., 57 (2004), 1413-1457. doi: 10.1002/cpa.20042. Google Scholar

[7]

B. Gramsch, Zum Einbettungssatz von Rellich bei Sobolevräumen, Math. Zeitschrift, 106 (1968), 81-87. doi: 10.1007/BF01110715. Google Scholar

[8]

A. Grothendieck, Produits tensoriels topologiques et espaces nucléaires Mem. Amer. Math. Soc. 1955 (1955), 140pp. doi: 10.1090/memo/0016. Google Scholar

[9]

P. Hähner, On the uniqueness of the shape of a penetrable, anisotropic obstacle, Journal of Computational and Applied Mathematics, 116 (2000), 167-180. doi: 10.1016/S0377-0427(99)00323-4. Google Scholar

[10]

T. Hohage and C. Homann, A generalization of the Chambolle-Pock algorithm to Banach spaces with applications to inverse problems, preprint, arXiv: 1412.0126.Google Scholar

[11]

B. Jin and P. Maass, An analysis of electrical impedance tomography with applications to Tikhonov regularization, ESAIM: Control, Optimisation and Calculus of Variations, 18 (2012), 1027-1048. doi: 10.1051/cocv/2011193. Google Scholar

[12]

A. Kirsch, An integral equation for the scattering problem for an anisotropic medium and the factorization method, in Advanced Topics in Scattering and Biomedical Engineering, 2008, 57-70. doi: 10.1142/9789812814852_0007. Google Scholar

[13]

A. Lechleiter, K. S. Kazimierski and M. Karamehmedović, Tikhonov regularization in Lp applied to inverse medium scattering Inverse Problems 29 (2013), 075003, 19pp. doi: 10.1088/0266-5611/29/7/075003. Google Scholar

[14]

A. Lechleiter and D.-L. Nguyen, A trigonometric galerkin method for volume integral equations arising in TM grating scattering, Adv. Compt. Math., 40 (2014), 1-25. doi: 10.1007/s10444-013-9295-2. Google Scholar

[15] W. McLean, Strongly Elliptic Systems and Boundary Integral Equations, Cambridge University Press, 2000. doi: 10.1017/S0013091501244435. Google Scholar
[16]

N. G. Meyers, An Lp-estimate for the gradient of solutions of second order elliptic divergence equations, Annali della Scuola Norm. Sup. Pisa, 17 (1963), 189-206. Google Scholar

[17] J. -C. Nédélec, Acoustic and Electromagnetic Equations, Springer, New York etc, 2001. doi: 10.1007/978-1-4757-4393-7. Google Scholar
[18] R. T. Rockafellar, Convex Analysis, Princeton University Press, Princeton, NY, 1997. Google Scholar
[19]

O. Scherzer, M. Grasmair, H. Grossauer, M. Haltmeier and F. Lenzen, Variational Methods in Imaging vol. 167 of Applied Mathematical Sciences, Springer, 2009. doi: 10.1007/978-0-387-69277-7. Google Scholar

[20]

T. Schuster, B. Kaltenbacher, B. Hofmann and K. S. Kazimierski, Regularization Methods in Banach Spaces vol. 10 of Radon Series on Computational and Applied Mathematics, De Gruyter, 2012. Google Scholar

[21]

H. Triebel, Theory of Function Spaces Ⅲ Monographs in mathematics, Birkhäuser Verlag, Basel, Boston, Berlin, 2006. doi: 10.1007/3-7643-7582-5. Google Scholar

[22]

G. Vainikko, Fast solvers of the Lippmann-Schwinger equation, in Direct and Inverse Problems of Mathematical Physics (eds. R. P. Gilbert, J. Kajiwara and Y. S. Xu), vol. 5 of International Society for Analysis, Applications and Computation, Springer US, 2000,423-440. doi: 10.1002/cpa.3160410705. Google Scholar

[23] E. Zeidler, Nonlinear Functional Analysis and its Applications. Ⅰ Fixed-Point Theorems, Springer, 1986. Google Scholar

show all references

References:
[1]

L. Armijo, Minimization of functions having Lipschitz continuous first partial derivatives, Pacific J. Math., 16 (1966), 1-3. doi: 10.2140/pjm.1966.16.1. Google Scholar

[2]

A. Chambolle and T. Pock, A first-order primal-dual algorithm for convex problems with applications to imaging, Journal of Mathematical Imaging and Vision, 40 (2011), 120-145. doi: 10.1007/s10851-010-0251-1. Google Scholar

[3] D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory, 3rd edition, Springer, 2013. doi: 10.1007/978-1-4614-4942-3. Google Scholar
[4]

I. Daubechies, Orthonormal bases of compactly supported wavelets, Communications on Pure and Applied Mathematics, 41 (1988), 909-996. doi: 10.1002/cpa.3160410705. Google Scholar

[5] I. Daubechies, Ten Lectures on Wavelets, SIAM, 1992. doi: 10.1137/1.9781611970104.fm. Google Scholar
[6]

I. DaubechiesM. Defrise and C. De Mol, An iterative thresholding algorithm for linear inverse problems with a sparsity constraint, Comm. Pure Appl. Math., 57 (2004), 1413-1457. doi: 10.1002/cpa.20042. Google Scholar

[7]

B. Gramsch, Zum Einbettungssatz von Rellich bei Sobolevräumen, Math. Zeitschrift, 106 (1968), 81-87. doi: 10.1007/BF01110715. Google Scholar

[8]

A. Grothendieck, Produits tensoriels topologiques et espaces nucléaires Mem. Amer. Math. Soc. 1955 (1955), 140pp. doi: 10.1090/memo/0016. Google Scholar

[9]

P. Hähner, On the uniqueness of the shape of a penetrable, anisotropic obstacle, Journal of Computational and Applied Mathematics, 116 (2000), 167-180. doi: 10.1016/S0377-0427(99)00323-4. Google Scholar

[10]

T. Hohage and C. Homann, A generalization of the Chambolle-Pock algorithm to Banach spaces with applications to inverse problems, preprint, arXiv: 1412.0126.Google Scholar

[11]

B. Jin and P. Maass, An analysis of electrical impedance tomography with applications to Tikhonov regularization, ESAIM: Control, Optimisation and Calculus of Variations, 18 (2012), 1027-1048. doi: 10.1051/cocv/2011193. Google Scholar

[12]

A. Kirsch, An integral equation for the scattering problem for an anisotropic medium and the factorization method, in Advanced Topics in Scattering and Biomedical Engineering, 2008, 57-70. doi: 10.1142/9789812814852_0007. Google Scholar

[13]

A. Lechleiter, K. S. Kazimierski and M. Karamehmedović, Tikhonov regularization in Lp applied to inverse medium scattering Inverse Problems 29 (2013), 075003, 19pp. doi: 10.1088/0266-5611/29/7/075003. Google Scholar

[14]

A. Lechleiter and D.-L. Nguyen, A trigonometric galerkin method for volume integral equations arising in TM grating scattering, Adv. Compt. Math., 40 (2014), 1-25. doi: 10.1007/s10444-013-9295-2. Google Scholar

[15] W. McLean, Strongly Elliptic Systems and Boundary Integral Equations, Cambridge University Press, 2000. doi: 10.1017/S0013091501244435. Google Scholar
[16]

N. G. Meyers, An Lp-estimate for the gradient of solutions of second order elliptic divergence equations, Annali della Scuola Norm. Sup. Pisa, 17 (1963), 189-206. Google Scholar

[17] J. -C. Nédélec, Acoustic and Electromagnetic Equations, Springer, New York etc, 2001. doi: 10.1007/978-1-4757-4393-7. Google Scholar
[18] R. T. Rockafellar, Convex Analysis, Princeton University Press, Princeton, NY, 1997. Google Scholar
[19]

O. Scherzer, M. Grasmair, H. Grossauer, M. Haltmeier and F. Lenzen, Variational Methods in Imaging vol. 167 of Applied Mathematical Sciences, Springer, 2009. doi: 10.1007/978-0-387-69277-7. Google Scholar

[20]

T. Schuster, B. Kaltenbacher, B. Hofmann and K. S. Kazimierski, Regularization Methods in Banach Spaces vol. 10 of Radon Series on Computational and Applied Mathematics, De Gruyter, 2012. Google Scholar

[21]

H. Triebel, Theory of Function Spaces Ⅲ Monographs in mathematics, Birkhäuser Verlag, Basel, Boston, Berlin, 2006. doi: 10.1007/3-7643-7582-5. Google Scholar

[22]

G. Vainikko, Fast solvers of the Lippmann-Schwinger equation, in Direct and Inverse Problems of Mathematical Physics (eds. R. P. Gilbert, J. Kajiwara and Y. S. Xu), vol. 5 of International Society for Analysis, Applications and Computation, Springer US, 2000,423-440. doi: 10.1002/cpa.3160410705. Google Scholar

[23] E. Zeidler, Nonlinear Functional Analysis and its Applications. Ⅰ Fixed-Point Theorems, Springer, 1986. Google Scholar
Figure 1.  Contrasts plotted in $[-0.4,0.4)^2$. (a) Real part of $q^{\mathrm{sc}\;(1)}$ (b) Imaginary part of $q^{\mathrm{sc}\;(1)}$ (c) Real-valued contrast $q^{\mathrm{sc}\;(2)}$
Figure 2.  Reconstructions of $q^{\mathrm{sc}\;(1)}$ by shrinked Landweber method, plotted in $[-0.4,0.4)^2$ (real parts in top row, imaginary parts in bottom row). (a/d) $\varepsilon=0.01$, 500 iter., 2145 min., rel. error=0.533 (b/e) $\varepsilon=0.05$, 300 iter., 748 min., rel. error=0.565 (c/f) $\varepsilon=0.1$, 57 iter., 126 min., rel. error=0.677.
Figure 3.  Reconstructions of $q^{\mathrm{sc}\;(2)}$ by shrinked Landweber method, plotted in $[-0.4,0.4)^2$ (real parts in top row, imaginary parts in bottom row). (a/d) $\varepsilon=0.01$, 200 iter., 390 min., rel. error=0.653 (b/e) $\varepsilon=0.05$, 48 iter., 87 min., rel. error=0.665 (c/f) $\varepsilon=0.1$, 20 iter., 38 min., rel. error=0.703.
Figure 4.  Reconstructions of $q^{\mathrm{sc}\;(2)}$ rotated by $25^\circ$ by shrinked Landweber method, plotted in $[-0.4,0.4)^2$ (real parts in top row, imaginary parts in bottom row). (a/d) $\varepsilon=0.01$, 300 iter., rel. error=0.668 (b/e) $\varepsilon=0.05$, 445 iter., rel. error=0.669 (c/f) $\varepsilon=0.1$, 99 iter., rel. error=0.734.
Figure 5.  Real part of reconstructions of $q^{\mathrm{sc}\;(2)}$ by primal-dual algorithm for different discrepancy norms $\| \cdot \|_q^q/q$ (see Remark 7) and fixed artificial noise level $\varepsilon=0.01$, plotted on $[-0.4,0.4)^2$. (a) $q=2$, 5 iter., 12 min., rel. error=0.658 (b) $q=3$, 2 iter., 4 min., rel. error=0.738 (c) $q=1.6$, 41 iter., 82 min., rel. error=0.763.
[1]

Olha P. Kupenko, Rosanna Manzo. On optimal controls in coefficients for ill-posed non-Linear elliptic Dirichlet boundary value problems. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1363-1393. doi: 10.3934/dcdsb.2018155

[2]

Guozhi Dong, Bert Jüttler, Otmar Scherzer, Thomas Takacs. Convergence of Tikhonov regularization for solving ill-posed operator equations with solutions defined on surfaces. Inverse Problems & Imaging, 2017, 11 (2) : 221-246. doi: 10.3934/ipi.2017011

[3]

Sergiy Zhuk. Inverse problems for linear ill-posed differential-algebraic equations with uncertain parameters. Conference Publications, 2011, 2011 (Special) : 1467-1476. doi: 10.3934/proc.2011.2011.1467

[4]

Matthew A. Fury. Regularization for ill-posed inhomogeneous evolution problems in a Hilbert space. Conference Publications, 2013, 2013 (special) : 259-272. doi: 10.3934/proc.2013.2013.259

[5]

Adriano De Cezaro, Johann Baumeister, Antonio Leitão. Modified iterated Tikhonov methods for solving systems of nonlinear ill-posed equations. Inverse Problems & Imaging, 2011, 5 (1) : 1-17. doi: 10.3934/ipi.2011.5.1

[6]

Misha Perepelitsa. An ill-posed problem for the Navier-Stokes equations for compressible flows. Discrete & Continuous Dynamical Systems - A, 2010, 26 (2) : 609-623. doi: 10.3934/dcds.2010.26.609

[7]

Felix Lucka, Katharina Proksch, Christoph Brune, Nicolai Bissantz, Martin Burger, Holger Dette, Frank Wübbeling. Risk estimators for choosing regularization parameters in ill-posed problems - properties and limitations. Inverse Problems & Imaging, 2018, 12 (5) : 1121-1155. doi: 10.3934/ipi.2018047

[8]

Stefan Kindermann. Convergence of the gradient method for ill-posed problems. Inverse Problems & Imaging, 2017, 11 (4) : 703-720. doi: 10.3934/ipi.2017033

[9]

Alfredo Lorenzi, Luca Lorenzi. A strongly ill-posed integrodifferential singular parabolic problem in the unit cube of $\mathbb{R}^n$. Evolution Equations & Control Theory, 2014, 3 (3) : 499-524. doi: 10.3934/eect.2014.3.499

[10]

Peter I. Kogut, Olha P. Kupenko. On optimal control problem for an ill-posed strongly nonlinear elliptic equation with $p$-Laplace operator and $L^1$-type of nonlinearity. Discrete & Continuous Dynamical Systems - B, 2019, 24 (3) : 1273-1295. doi: 10.3934/dcdsb.2019016

[11]

Markus Haltmeier, Richard Kowar, Antonio Leitão, Otmar Scherzer. Kaczmarz methods for regularizing nonlinear ill-posed equations II: Applications. Inverse Problems & Imaging, 2007, 1 (3) : 507-523. doi: 10.3934/ipi.2007.1.507

[12]

Matthew A. Fury. Estimates for solutions of nonautonomous semilinear ill-posed problems. Conference Publications, 2015, 2015 (special) : 479-488. doi: 10.3934/proc.2015.0479

[13]

Paola Favati, Grazia Lotti, Ornella Menchi, Francesco Romani. An inner-outer regularizing method for ill-posed problems. Inverse Problems & Imaging, 2014, 8 (2) : 409-420. doi: 10.3934/ipi.2014.8.409

[14]

Bernadette N. Hahn. Dynamic linear inverse problems with moderate movements of the object: Ill-posedness and regularization. Inverse Problems & Imaging, 2015, 9 (2) : 395-413. doi: 10.3934/ipi.2015.9.395

[15]

Emine Kaya, Eugenio Aulisa, Akif Ibragimov, Padmanabhan Seshaiyer. A stability estimate for fluid structure interaction problem with non-linear beam. Conference Publications, 2009, 2009 (Special) : 424-432. doi: 10.3934/proc.2009.2009.424

[16]

Emine Kaya, Eugenio Aulisa, Akif Ibragimov, Padmanabhan Seshaiyer. FLUID STRUCTURE INTERACTION PROBLEM WITH CHANGING THICKNESS NON-LINEAR BEAM Fluid structure interaction problem with changing thickness non-linear beam. Conference Publications, 2011, 2011 (Special) : 813-823. doi: 10.3934/proc.2011.2011.813

[17]

Youri V. Egorov, Evariste Sanchez-Palencia. Remarks on certain singular perturbations with ill-posed limit in shell theory and elasticity. Discrete & Continuous Dynamical Systems - A, 2011, 31 (4) : 1293-1305. doi: 10.3934/dcds.2011.31.1293

[18]

Johann Baumeister, Barbara Kaltenbacher, Antonio Leitão. On Levenberg-Marquardt-Kaczmarz iterative methods for solving systems of nonlinear ill-posed equations. Inverse Problems & Imaging, 2010, 4 (3) : 335-350. doi: 10.3934/ipi.2010.4.335

[19]

Faker Ben Belgacem. Uniqueness for an ill-posed reaction-dispersion model. Application to organic pollution in stream-waters. Inverse Problems & Imaging, 2012, 6 (2) : 163-181. doi: 10.3934/ipi.2012.6.163

[20]

Markus Haltmeier, Antonio Leitão, Otmar Scherzer. Kaczmarz methods for regularizing nonlinear ill-posed equations I: convergence analysis. Inverse Problems & Imaging, 2007, 1 (2) : 289-298. doi: 10.3934/ipi.2007.1.289

2018 Impact Factor: 1.469

Metrics

  • PDF downloads (16)
  • HTML views (72)
  • Cited by (0)

Other articles
by authors

[Back to Top]